New Mexico, 2024Flash Flood in New Mexico, June 26, 2024
June 26, 2024 · NWS EPZ · 1 event in 1 county or zone
Modest monsoonal moisture was trapped under an upper high located right along the New Mexico-Mexico border region. A very slow moving thunderstorm developed along Highway 9 which caused flash flooding east of Columbus.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Modest monsoonal moisture was trapped under an upper high located right along the New Mexico-Mexico border region. A very slow moving thunderstorm developed along Highway 9 which caused flash flooding east of Columbus.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 26, 4:24 PM MST, 4 hours 56 minutes earlier.
Area forecast discussion, Jun 26, 4:24 PM MST, 4 hours 56 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
524 PM MDT Wed Jun 26 2024
...New AVIATION...
.SYNOPSIS...
Issued at 100 PM MDT Wed Jun 26 2024
It seems that the summer monsoon season is in full swing. Showers
and storms will be common this afternoon and again Thursday before
coverage decreases a bit Friday. High temps will drop some
Thursday thanks to clouds and rain but shoot back up Friday. The
weekend and much of next week will feature rather warm days with
daily chances for showers and storms.
&&
.DISCUSSION...
Issued at 100 PM MDT Wed Jun 26 2024
Moisture continues to increase under our ridge with the morning
EPZ sounding revealing PW values of 1.31". This is right in line
with what models have been advertising for the past few days and
we will see these numbers climb a bit more into tonight and
tomorrow. With this enhanced amount of moisture, expect storms
that pop up the rest of today and tomorrow to be very impressive
rain makers. Early convection over the Sacramentos today has
already seen cells produce rain rates close to three inches per
hour. The steering flow today remains rather light under the
ridge, so combining high precip rates with slow storm motion will
enhance the Flash Flood potential throughout the afternoon and
evening.
Shortwave energy will eject out of the Pacific Northwest and
cross to our north Thursday which will help to weaken the upper
ridge and keep precipitation chances across the region as we
continue to tap the rich moisture supply. There could be somewhat
better dynamics Thursday, so locations that miss out on rain
today will get another chance tomorrow. I do expect Thursday to
begin with a fair amount of debris cloud cover left over from
todays activity. This will work in tandem with lowering heights
and additional storms to bring temps back down several degrees
Thursday. However some slightly drier air will follow the upper
shortwave, which will allow for another rather hot day Friday.
As we settle into the weekend and the early stages of next week
things are looking more and more like a true monsoon across the
region. The upper ridge is progged to slowly build eastwards
allowing for southerly flow into the desert southwest. 700-500mb
moisture profiles show healthy surges into the region as PW values
in general look to remain well above normal.
&&
.AVIATION...
(00Z TAFS)
Issued at 518 PM MDT Wed Jun 26 2024
There is a chance for TS across the terminals through 03Z this
evening. Thunderstorms could produce strong erratic gusty outflow
winds, with brief periods of reduced VSBY due to showers. After
03Z, storms will diminish in intensity and coververage, with
mostly cloudy skies and lingering light showers possible. VFR
conditions will mostly prevail for the rest of the evening through
tomorrow morning. thunderstorms will return after 18z but coverage
will be reduced and more limited to higher elevations.
&&
.FIRE WEATHER...
Issued at 100 PM MDT Wed Jun 26 2024
Showers and thunderstorms will remain possible across the entire
area through this evening. Individual storms could produce strong
gusty erratic winds and heavy rainfall. The 20ft winds will be
generally light to breezy and temperatures will stay above
normal. Tonight recovery will be good to excellent. For Thursday,
showers and thunderstorms will continue especially in afternoon
and in the evening. The 20ft winds will continue to be light to
low end breezy and the temperatures somewhat above the average.
Thursday overnight recovery will be fair to excellent. For the
rest of the period, there will be continued chances for showers
and thunderstorms especially in the mountains and areas along an
west of the Continental Divide. The winds will be breezy
especially in the afternoon while the temperatures continue to be
above the normal as least until Saturday.
Min RH today will be between 18 and 22% in the lowlands and
between 24 and 44% in the mountains. The min RHs on Thursday will
increase 2 to 3% in the lowlands and 4 to 5% in the mountains.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 81 102 82 105 / 80 40 50 20
Sierra Blanca 70 96 72 98 / 70 30 40 40
Las Cruces 75 100 76 103 / 90 40 50 10
Alamogordo 71 97 71 100 / 60 50 40 20
Cloudcroft 55 74 56 76 / 60 70 40 40
Truth or Consequences 75 95 74 99 / 60 60 40 10
Silver City 67 92 67 93 / 50 50 30 20
Deming 74 100 74 102 / 60 40 50 10
Lordsburg 73 99 72 99 / 30 30 30 10
West El Paso Metro 78 100 79 103 / 80 30 50 20
Dell City 73 100 74 102 / 50 30 30 30
Fort Hancock 74 102 75 105 / 70 40 50 30
Loma Linda 71 93 72 96 / 70 40 40 30
Fabens 76 101 77 105 / 80 40 50 20
Santa Teresa 75 98 76 101 / 80 40 60 20
White Sands HQ 78 97 79 100 / 80 40 60 20
Jornada Range 72 97 71 100 / 70 50 50 10
Hatch 73 100 73 102 / 70 50 50 10
Columbus 76 100 79 102 / 70 30 60 10
Orogrande 73 97 74 100 / 70 40 50 20
Mayhill 60 85 61 87 / 50 70 40 40
Mescalero 59 85 59 87 / 60 70 40 30
Timberon 57 84 58 86 / 60 60 40 40
Winston 62 87 60 89 / 60 80 40 20
Hillsboro 70 92 70 96 / 60 70 40 20
Spaceport 70 96 68 98 / 70 60 50 10
Lake Roberts 63 91 63 92 / 50 60 30 20
Hurley 67 95 67 97 / 50 40 30 10
Cliff 67 101 66 102 / 40 40 10 10
Mule Creek 70 94 69 94 / 30 30 10 10
Faywood 68 94 69 96 / 60 50 40 10
Animas 73 99 72 99 / 30 30 40 20
Hachita 72 99 73 100 / 50 30 50 20
Antelope Wells 71 97 71 97 / 70 50 60 40
Cloverdale 68 93 68 92 / 50 40 50 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 6 AM MDT Thursday for TXZ418-419-423-424.
NM...Heat Advisory until 6 AM MDT Thursday for NMZ410-411.
Flood Watch through Thursday evening for NMZ415-416.
&&
FORECASTER...04-LundeenIn the hours before
Special weather statement, Jun 26, 3:58 PM MST, 5 hours 22 minutes before
Special Weather Statement
National Weather Service El Paso TX
458 PM MDT Wed Jun 26 2024
NMZ411-427-TXZ419-262330-
West Central Tularosa Basin/White Sands NM-
Southern Dona Ana County/Mesilla Valley NM-
Eastern/Central El Paso County TX-
458 PM MDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN DONA ANA AND
NORTHWESTERN EL PASO COUNTIES THROUGH 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm near
Anthony, moving west at 10 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Chaparral, Anthony, Vado, Anthony Gap, Berino, and High Valley.
This includes Interstate 10 in New Mexico between mile markers 156
and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3209 10645 3200 10650 3200 10667 3216 10663
TIME...MOT...LOC 2258Z 108DEG 8KT 3204 10657
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
BROWN
Special weather statement, Jun 26, 7:11 PM MST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
811 PM MDT Wed Jun 26 2024
NMZ407-270245-
Southwest Desert/Mimbres Basin NM-
811 PM MDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LUNA COUNTY
THROUGH 845 PM MDT...
At 811 PM MDT, Doppler radar was tracking a strong thunderstorm near
Columbus, moving southeast at 10 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Columbus and Carzalia Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3192 10765 3179 10751 3179 10776 3185 10778
TIME...MOT...LOC 0211Z 327DEG 7KT 3180 10769
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
BROWN
Flash Flood, Luna
- When
- June 26, 9:20 PM MST to 10:30 PM MST
- Where
- Luna County, 8.43 mi ENE of Columbus to 8.82 mi E of Columbus
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 31.856, -107.510
Highway 9 was closed due to flooding between Mile Marker 11 and Mile 68 east of Columbus. Most flooding occurred in Luna County with the large road closure due to not wanting traffic from either direction to enter the flooded area.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, June 26 to 30, 202444 deaths · 14 events
- Tornadoes and Flash Flooding in Pennsylvania, June 26, 2024$3.7 million · EF2 · 42 events
- Hail and Damaging Winds in Texas, June 26, 20241 death · 7 injured · $14,000 · 2 in hail · 8 events
- Damaging Winds in New Jersey, June 26, 20241 death · 1 injured · $59,000 · 55 kt wind · 18 events
- Damaging Winds in Connecticut, June 26, 20241 death · $12,000 · 67 kt wind · 13 events
- Damaging Winds in New York, June 26, 20241 death · 55 kt wind · 13 events
- Rip Current in Wisconsin, June 26, 20241 death · 1 injured · 1 event
- Flash Flooding and Flood in Pennsylvania, June 26, 2024$208,000 · 1 in hail · 48 events
- Damaging Winds in New York, June 26, 20243 injured · $86,000 · 55 kt wind · 25 events
- Tornadoes and Flash Flooding in New Mexico, June 26 to 27, 2024$510,000 · EF0 · 9 events
- Flash Flooding and Damaging Winds in Ohio, June 26, 2024$400,000 · 60 kt wind · 11 events
- Damaging Winds in Virginia, June 26, 2024$180,000 · 56 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1193378.